Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 31, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 18, 2016, 6:09 PM CDT for 4 counties in Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2016, 6:09 PM CDT (23:09 UTC)
- Expired
- Mar 18, 2016, 7:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Blanco County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX
The radar
The Austin/San Antonio radar (KEWX), 67 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 6:12 PM CDT | HAIL 1 | 2 S Round Mountain, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 4:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 11.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2117 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
630
WUUS54 KEWX 182309
SVREWX
TXC031-171-209-259-190015-
/O.NEW.KEWX.SV.W.0031.160318T2309Z-160319T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT FRI MAR 18 2016
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GILLESPIE COUNTY IN SOUTH CENTRAL TEXAS...
BLANCO COUNTY IN SOUTH CENTRAL TEXAS...
NORTHEASTERN KENDALL COUNTY IN SOUTH CENTRAL TEXAS...
NORTHWESTERN HAYS COUNTY IN SOUTH CENTRAL TEXAS...
* UNTIL 715 PM CDT
* AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROUND
MOUNTAIN...MOVING SOUTH AT 25 MPH. THIS STORM HAS A HISTORY OF
PRODUCING 60 MPH WIND GUSTS AND RECENTLY PRODUCED PING PONG SIZE
HAIL NEAR ROUND MOUNTAIN.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLANCO...ROUND MOUNTAIN...JOHNSON CITY...STONEWALL...SANDY...FLUGRATH...
ROCKY CREEK...ALBERT...HYE...PEDERNALES FALLS STATE PARK...TWIN
SISTERS...BLUMENTHAL...CYPRESS MILL...KENDALIA...LUCKENBACH...PAYTON...
HENLY...LBJ STATE PARK...ROCKY HILL AND MOUNT GAINOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3044 9817 3038 9816 3036 9817 3034 9815
3009 9810 3001 9825 3004 9830 2989 9847
3024 9881 3043 9861 3047 9828
TIME...MOT...LOC 2308Z 357DEG 20KT 3039 9833
HAIL...1.50IN
WIND...60MPH
$$
LJH1 follow-up statement
573
WWUS54 KEWX 190002
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
702 PM CDT FRI MAR 18 2016
TXC031-171-259-190011-
/O.CAN.KEWX.SV.W.0031.000000T0000Z-160319T0015Z/
GILLESPIE TX-BLANCO TX-KENDALL TX-
702 PM CDT FRI MAR 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GILLESPIE...
BLANCO AND NORTHEASTERN KENDALL COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL TEXAS.
LAT...LON 3027 9814 3009 9810 3001 9825 3004 9830
3005 9830
TIME...MOT...LOC 0001Z 357DEG 20KT 3009 9831
$$
TXC209-190015-
/O.CON.KEWX.SV.W.0031.000000T0000Z-160319T0015Z/
HAYS TX-
702 PM CDT FRI MAR 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN HAYS COUNTY...
AT 701 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PAYTON...OR
NEAR BLANCO...MOVING SOUTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MOUNT GAINOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3027 9814 3009 9810 3001 9825 3004 9830
3005 9830
TIME...MOT...LOC 0001Z 357DEG 20KT 3009 9831
HAIL...1.00IN
WIND...60MPH
$$
LJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:21 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Mar 18, 3:21 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 321 PM CDT FRI MAR 18 2016 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... SHORT-RANGE MODEL TRENDS ACCELERATED THE COLD FRONT SPEED EARLIER TODAY...ONLY TO REACT TO DAYTIME MIXING/PRE-FRONTAL GRAVITY WAVE AND SLOW IT DOWN AGAIN IN MORE RECENT RUNS. THIS HAS RESULTED IN A MIGRATION WESTWARD OF THE EXPECTED STORM INITIATION AND THREAT FOR STORMS TO TAP INTO DEEP LAYER INSTABILITY/HIGHER CAPES. AS SUCH THE SPC IS MONITORING OUR HILL COUNTRY AND RIO GRANDE PLAINS COUNTIES FOR A POSSIBLE SVR THUNDERSTORM WATCH. A FEW ELEVATED CELLS WERE FORMING OVER THE HILL COUNTRY AT THE TIME OF THE AFD ISSUANCE. POPS WERE SHAVED BACK SLIGHTLY OVER EASTERN AND CENTRAL TX COUNTIES TONIGHT...BUT WOULD EXPECT THE SLIGHTLY DELAYED FROPA OVER SOUTHEASTERN COUNTIES TO STILL TRIGGER CONVECTION...MAINLY LATE THIS EVENING/LATE TONIGHT. BEST QPF AND ENVIRONMENT FOR SEVERE WEATHER IS FOR THE RIO GRANDE PLAINS COUNTIES...AND THE EARLY AFTERNOON HI-RES RUNS DEPICT A SMALL CLUSTER OF STORMS TRIGGERED BY THE SERANIAS DEL BURROS THAT COLLIDE WITH THE FRONT. LARGE HAIL AND DAMAGING WINDS REMAIN PRIMARY THREATS...AND THE BETTER SHEAR VALUES WILL BE MAINLY BOUNDARY-DEPENDENT. RAIN CHANCES ARE TRENDING DOWNWARD TOWARD THE END OF TONIGHT...AND CONSERVATIVE POPS ARE FORECAST SATURDAY MORNING AS JUST A FEW SHOWERS OVER SRN/SE COUNTIES. CLOUDS SHOULD CLEAR THE AREA BY MIDDAY A FAIRLY DEEP LAYER OF FRONTAL WINDS SHOULD MIX DOWN AND KEEP GUSTY CONDITIONS IN THE FORECAST THROUGH SATURDAY. WINDS RELAX SATURDAY NIGHT TO ALLOW FOR THE COOLEST AIR TEMPS SINCE AROUND MAR 4TH. NO FREEZES ARE ANTICIPATED AT THIS TIME...BUT AN ISOLATED FREEZE IN PROTECTED VALLEYS OF THE HILL COUNTRY COULD NOT BE RULED OUT. && .LONG TERM (SUNDAY THROUGH FRIDAY)... DRY AND STABLE AIR CONTINUES OVER THE AREA SUNDAY WITH LIGHT DAYTIME CAA LEADING TO ANOTHER COLD NIGHT IN THE 30S AND LOW 40S. SOUTH WINDS RETURN BY MIDDAY MONDAY AND PERSIST TO OPEN UP GULF MOISTURE INTO THE AREA BY TUESDAY MORNING. BY WEDNESDAY...MORNING CLOUDINESS RETURNS AND ANOTHER UPPER TROUGH IS IN POSITION TO BRING A CHANCE OF STORMS AND ANOTHER COLD FRONT WEDNESDAY NIGHT INTO THURSDAY. THIS TROUGH HAS TRENDED FASTER AND MORE POLAR IN NATURE THAN THE CURRENT SYSTEM MOVING THROUGH. THIS TREND USUALLY LEADS TO WEAKER STORM SYSTEMS AND NOT MUCH RAIN. POPS WERE SHIFTED FORWARD BY ABOUT 6-12 HOURS OVER PREVIOUS FORECASTS...WITH STABLE AND POST-FRONTAL CONDITIONS EXPECTED AGAIN BY THURSDAY EVENING. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 48 61 42 65 42 / 50 - 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 48 62 37 64 35 / 50 - 0 0 0 NEW BRAUNFELS MUNI AIRPORT 49 63 41 66 38 / 60 10 0 0 0 BURNET MUNI AIRPORT 44 60 39 61 37 / 40 - 0 0 0 DEL RIO INTL AIRPORT 52 62 45 66 44 / 50 10 0 0 0 GEORGETOWN MUNI AIRPORT 46 60 38 62 36 / 40 - 0 0 0 HONDO MUNI AIRPORT 48 64 40 67 38 / 60 10 0 0 0 SAN MARCOS MUNI AIRPORT 49 62 40 64 39 / 50 10 0 0 0 LA GRANGE - FAYETTE REGIONAL 52 61 43 65 39 / 50 20 0 0 0 SAN ANTONIO INTL AIRPORT 49 63 42 66 41 / 60 10 0 0 0 STINSON MUNI AIRPORT 50 64 44 67 42 / 60 20 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...TREADWAY SYNOPTIC/GRIDS...OAKS
Hazardous weather outlook, Mar 18, 4:38 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 438 AM CDT FRI MAR 18 2016 TXZ171>173-183>194-202>209-217>225-228-191100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 438 AM CDT FRI MAR 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH EARLY SATURDAY MORNING AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. THE STORMS MAY DEVELOP INTO A LINE AS THEY APPROACH THE INTERSTATE 35 CORRIDOR AND MOVE INTO THE COASTAL PLAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Mar 18, 5:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 PM CDT FRI MAR 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 6 N MARBLE FALLS 30.66N 98.29W
03/18/2016 E1.00 INCH BURNET TX TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL
&&
EVENT NUMBER EWX1600060
SBSLocal storm report, Mar 18, 5:28 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 PM CDT FRI MAR 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL BURNET 30.76N 98.23W
03/18/2016 E1.00 INCH BURNET TX FIRE DEPT/RESCUE
&&
EVENT NUMBER EWX1600061
SBSLocal storm report, Mar 18, 5:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 PM CDT FRI MAR 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 3 NW MARBLE FALLS 30.61N 98.31W
03/18/2016 M1.00 INCH BURNET TX TRAINED SPOTTER
&&
EVENT NUMBER EWX1600062
SBSLocal storm report, Mar 18, 5:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
545 PM CDT FRI MAR 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST 4 NW MARBLE FALLS 30.62N 98.32W
03/18/2016 E60 MPH BURNET TX AMATEUR RADIO
HAD DIME SIZE HAIL AND STRAIGHT LINE WIND GUSTS
&&
EVENT NUMBER EWX1600063
SBSLocal storm report, Mar 18, 6:00 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 PM CDT FRI MAR 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 5 NE GRANITE SHOALS 30.65N 98.33W
03/18/2016 M1.00 INCH BURNET TX AMATEUR RADIO
&&
EVENT NUMBER EWX1600064
SBSLocal storm report, Mar 18, 6:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT FRI MAR 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 1 SSE ROUND MOUNTAIN 30.42N 98.35W
03/18/2016 E1.50 INCH BLANCO TX TRAINED SPOTTER
PING PONG SIZED HAIL MIXED WITH COPIOUS AMOUNTS OF PEA
TO NICKEL.
&&
EVENT NUMBER EWX1600065
HAMPSHIREThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:13 PM CDT | Special Weather Statement | EWX | Kerr | 47 min |
| Mar 18, 4:20 PM CDT | Special Weather Statement | EWX | Real | 40 min |
| Mar 18, 4:38 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kendall, Kerr | 37 min |
| Mar 18, 4:42 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 48 min |
| Mar 18, 4:59 PM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr, Real | 2 hr |
| Mar 18, 5:11 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Gillespie, Kendall, Kerr | 64 min |
| Mar 18, 5:17 PM CDT | Special Weather Statement | EWX | Real | 43 min |
| Mar 18, 5:17 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Llano, Travis | 58 min |
| Mar 18, 5:50 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 85 min |
| Mar 18, 6:13 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Edwards, Kerr, Real | 62 min |
| Mar 18, 6:19 PM CDT | Flash Flood Warning | EWX | Edwards, Real | 3 hr |
| Mar 18, 6:42 PM CDT | Special Weather Statement | EWX | Kendall | 33 min |
| Mar 18, 6:42 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Llano, Travis | 48 min |
| Mar 18, 6:49 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Comal, Guadalupe, Hays | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.